View stunning SlideShares in full-screen with the new iOS app!Introducing SlideShare for AndroidExplore all your favorite topics in the SlideShare appGet the SlideShare app to Save for Later — even offline
View stunning SlideShares in full-screen with the new Android app!View stunning SlideShares in full-screen with the new iOS app!
FDA’s advice on
associated Serious skin reactions
P. Naina Mohamed
FDA notified healthcare professionals and patients that
acetaminophen has been associated with a risk of rare but serious
Paracetamol is a common active ingredient to treat pain and reduce
It is included in many prescription and over-the-counter (OTC)
The skin reactions induced by Paracetamol includes Stevens-
Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and
acute generalized exanthematous pustulosis (AGEP) which can be
These reactions can occur with first-time use of acetaminophen or at
any time while it is being taken.
Other drugs used to treat fever and pain/body aches (e.g., NSAIDS,
such as ibuprofen and naproxen) also carry the risk of causing
serious skin reactions, which is already described in the warnings
section of their drug labels.
The symptoms of Skin reactions induced by Paracetamol include rash,
blisters and, in the worst case, widespread damage to the surface of skin.
Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN) are
the two most serious skin reactions linked in rare cases to acetaminophen.
They usually require hospitalization and can cause death.
Problems usually begin with flu-like symptoms followed by rash, blistering
and extensive damage to the surfaces of the skin. Recovery can take weeks
or months, and possible complications include scarring, changes in skin
pigmentation, blindness and damage to internal organs.
Acute generalized exanthematous pustulosis (AGEP), usually resolves
within two weeks of stopping the medication that caused the problem.
A serious skin reaction can occur at any time, even if you've taken
acetaminophen previously without a problem. There is currently no way of
predicting who might be at higher risk.
Patients should stop taking the product immediately when they develop a
rash or other skin reaction and seek medical attention right away.
If patients ever had a skin reaction when taking acetaminophen, they should
not take the drug again and discuss alternate pain relievers/fever reducers
with the health care professional.
Mechanism of development of Fever
Infectious or Aseptic stimuli
Endogenous pyrogens (Pyrogenic cytokines, such as interleukin- 1b (IL-1b), tumor necrosis factor
(TNF), and interleukin-6 (IL-6))
Elevation of prostaglandin E (PGE) in the cerebrospinal fluid
Elevated PGE acts on the Preoptic area of the anterior hypothalamus (POAH)
Alter the firing rate of neurons that control thermoregulation in the hypothalamus
Increase in the hypothalamic set point of body temperature
Enhanced release of thyroid hormones, glucocorticoids, and catecholamines
Cutaneous vasoconstriction, shivering, and nonshivering thermogenesis
Reduction of heat loss and increased heat gain
Mechanism of action of Paracetamol
Penetrates the blood-brain barrier
Blocks Cycloxygenase (COX3) in brain
Blocks the formation and release of prostaglandins (PGE) in the
central nervous system
Inhibit the action of endogenous pyrogens on the heat-regulating
centers in the brain
Mechanism of action of Paracetamol
Diminished leukocyte-endothelial cell interactions,
Reduced pyrogenic cytokine production,
Enhanced expression of anti-inflammatory molecules,
Boosting the activity of endogenous antipyretic
Suppress tissue inflammation
Inhibits cyclooxygenase (COX)-3 & COX 1
Reduced formation of PGE2
Decreased inhibition of 5- Lipoxygenase enzyme
Increased prodution of Cysteinyl Leukotrienes from
Health care professionals should be aware of this rare risk of
paracetamol induced serious skin reactions.
Any patient who develops a skin rash or reaction while using
paracetamol or any other pain reliever/fever reducer should stop the
drug and seek medical attention right away.
Anyone who has experienced a serious skin reaction with paracetamol
should not take the drug again and should contact their health care
professional to discuss alternative pain relievers/fever reducers.
FDA will require that a warning be added to the labels of prescription
drug products containing paracetamol to address the risk of serious
FDA will also request that manufacturers add a warning about serious
skin reactions to the product labels of OTC paracetamol drug products
marketed under a new drug application and will encourage
manufacturers of drug products marketed under the OTC monograph
do the same.